Utah, 2021

Funnel Cloud in Utah, September 3, 2021

September 3, 2021 · NWS GJT · 1 event in 1 county or zone

Residual monsoon moisture paired with moderate instability led to afternoon thunderstorms across the higher terrain of southeast Utah. One storm in San Juan County produced a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Residual monsoon moisture paired with moderate instability led to afternoon thunderstorms across the higher terrain of southeast Utah. One storm in San Juan County produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 3, 10:34 AM MST, 48 minutes earlier.

Area forecast discussion, Sep 3, 10:34 AM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1134 AM MDT Fri Sep 3 2021

.SHORT TERM...(Today through Saturday night)
Issued at 130 AM MDT Fri Sep 3 2021

Unsettled southwest flow will persist across eastern Utah and
western Colorado today as a Pacific trough lifts across the
Northern Rockies. QG Omega plots show the bulk of support aloft
centered over southern Montana and northern Wyoming, so this
feature will not lend much aid to storm development across our
area. However, scattered storms will still fire off over the
higher terrain as PWATs continue to hover near normal for early
September. Storm motion will be quicker than previous days and
with drier midlevels gusty outflow winds and lightning will be the
main threats, though brief heavy rain can still be expected. The
trough will progress east into the Northern Plains overnight,
allowing for more dry air to filter into the region. With the loss
of daytime heating, showers will diminish after sunset. Overnight
lows will trend a few degrees cooler in response to clearing
skies in the trough's wake. Smoke from western wildfires looks to
return to northeast Utah and northwest Colorado with some hazier
skies further south.

Upper level flow will shift to the northwest on Saturday as a
ridge of high pressure begins to amplify over the southwestern
states. PWATs take a noticeable dive in response to this synoptic
shift resulting in mostly sunny skies for the area. An isolated
storm will be possible over the higher terrain of the San Juans
but, for the most part, dry conditions will prevail. Daytime
highs, though warmer than Friday's readings, look to remain near
to a few degrees below normal for most areas. Benign weather will
persist on Saturday night and into the long term period as the
high strengthens.

.LONG TERM...(Sunday through Thursday)
Issued at 130 AM MDT Fri Sep 3 2021

High pressure will continue to build over the west through the
weekend and into next week. Expect mainly dry conditions and a
warming trend through the period with a slight chance of late day
showers and thunderstorms across the south where residual moisture
will remain. In spite of weak gradient flow, deep mixing will
lead to increased potential for marginal fire weather concerns due
to winds, low RH, and dry fuels. The ridge of high pressure will
drift slowly east through the work week with the ridge axis
settling over the Rockies by Wednesday in response to a storm
system moving into the Pacific Northwest region. While some
subtropical moisture will attempt to slowly trickle underneath the
backside of the ridge, latest guidance is not favorable for a
solution with an elongated trough. Cluster 500mb height analysis
for Thursday show that, while the trough will continue to deflect
the high slowly eastward, its depth remains shallow. This may
change but, for now, extended PoPs favor a drier solution. In
response to the high's dominance through the period, temperatures
will run well above normal. The lower valleys of western Colorado
look to climb back into the low 90s with mid 90s expected across
the lower elevations of southeast Utah.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1131 AM MDT Fri Sep 3 2021

Convection has already started firing with some showers and
storms getting close to KASE and KEGE so included VCTS with some
tempo -TSRA for the afternoon hours. KHDN and possibly KRIL and
KTEX may also see some convection so included VCTS for those TAF
sites as well. Some heavier showers and gusty outflows will be the
biggest concern. Don't expect ILS breakpoints to be reached but
in the off chance they do, they shouldn't last for too long.
Convection will die down once the sun starts going down, leading
to a tranquil night and a calm day tomorrow as high pressure
builds in.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MMS
LONG TERM...MPM/MMS
AVIATION...TGR
Hazardous weather outlook, Sep 3, 12:24 AM MST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
124 AM MDT Fri Sep 3 2021

COZ001>014-017>023-UTZ022>025-027>029-041300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
124 AM MDT Fri Sep 3 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will develop this
afternoon, favoring the higher terrain of western Colorado. Gusty
winds, lightning and brief heavy rain will be the main threats.
Activity will diminish overnight resulting in dry conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A drying and warming trend will commence this weekend and into
early to mid next week as a strong ridge of high pressure builds
over the western states.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Sep 3, 11:00 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1200 PM MDT FRI SEP 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HEAVY RAIN       4 NW GRAND CO ARPT      38.53N 109.50W
09/02/2021  M0.62 INCH       GRAND              UT   TRAINED SPOTTER

            TOTAL RAINFALL ON SEPT 1.

&&

The radar

The Grand Junction radar (KGJX), 165 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Juan

When
September 3, 11:22 AM MST
Where
San Juan County, 0.34 mi NE of Monticello
Reported by
Emergency Manager
Coordinates
37.873, -109.345

A funnel cloud was spotted roughly in the vicinity of Monticello.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981554.